Virginia, 2025

Damaging Winds in Virginia, July 9, 2025

July 9, 2025 · NWS RNK · 39 events in 16 counties and zones

A cold front entered the Appalachian Mountains and produced numerous severe thunderstorms across southwest Virginia. Damaging wind gusts from these storms blew down numerous trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$263,000
Crop damage
None recorded
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A cold front entered the Appalachian Mountains and produced numerous severe thunderstorms across southwest Virginia. Damaging wind gusts from these storms blew down numerous trees and power lines. A few of these trees fell on to two houses in Henry County, another house in Pittsylvania County, and a car in Halifax County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 9, 5:30 AM EST, 6 hours 29 minutes earlier.

Area forecast discussion, Jul 9, 5:30 AM EST, 6 hours 29 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
630 AM EDT Wed Jul 9 2025

.SYNOPSIS...
An approaching front stalls to the north today through the rest
of the week, which will allow for an increased coverage of
showers and thunderstorms. Hot conditions are expected today,
with slightly cooler temperatures Thursday and Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 625 AM EDT Wednesday...

No significant changes to the forecast this morning. Clouds are
already increasing around 12 to 25 kft and fog is dissipating.

Looking at all possibilities for severe weather this afternoon
and evening, with supercells supporting large hail, damaging
winds, and a tornado or two. Tornadoes would be a concern
especially ahead of any QLCS lines that form, or within breaks
in the lines.

See previous discussion below...

As of 210 AM EDT Wednesday...

Key Messages:

1) Warm and stormy, with a Flood Watch in effect for areas
mainly along/east of a line from Natural Bridge in VA to Pilot
Mountain, NC.

2) Some storms this afternoon and evening may be strong to
severe, with damaging winds and localized flooding the main
threats.

We remain in southwest flow aloft today and tonight, with a mean
trough approaching from the west late. This extra support will
fuel strong to severe thunderstorms this afternoon and evening,
with damaging winds and localized flooding being the main
concerns. A poorly defined surface boundary will enter the
forecast area and will also be a focus for training storms and
stronger updrafts.

About 2500 SBCAPE is forecast for the mountains and foothills,
with perhaps over 4000 J/kg SBCAPE forecast for the Piedmonts
of VA and NC this afternoon and evening, due to temperatures
there in the low 90s, and dew points around 70-75 degrees. It
will be warm and muggy everywhere, becoming cloudier throughout
the day. Long skinny CAPE and not as much dry air as usual may
hamper DCAPE values, but still expecting about 500 J/kg+ in the
Piedmont. Water loading should also accelerate downdrafts and
add to the overall wind threat. The HRRR neural network really
highlights the piedmont today for severe weather.

CAMs are trying to show a few supercells develop this afternoon
before any line segments really gain momentum. With turning in
the low levels and some pockets of lower LCL heights, am
concerned we could see a tornado or two in addition to damaging
winds and large hail.

A Flood Watch remains in effect for parts of the Piedmonts of
VA and NC and has been extended slightly. PWATs remain above 2
inches there, higher than the daily max for the day in
Blacksburg, but about even or slightly above for Greenboro's
daily max. The National Water Prediction Service and WPC
indicate a Slight to Moderate Risk for excessive rainfall over
the area, noting the likelihood of a linear organization to the
storms, recent rainfall in the last 7 days, and reduced FFG
values. Cells should be moving around 15-20 mph, but training
storms will be an issue. Could see 1 to 2 inch totals with
localized higher amounts to 4 to 6 inches.

We remain just shy of heat advisory criteria, but there may be
isolated spots that reach 105F briefly in Southside VA and the
NC piedmont. It will be plenty hot though.

Tonight, we will remain mostly cloudy, with only a slightly
drier and cooler air mass moving in. Dense fog and stratus are
forecast for much of the area. Lows will range from the low 60s
in Burke's Garden to the low 70s in the piedmont Thursday
morning.

Confidence in the near term is moderate to high.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
As of 200 AM EDT Wednesday...

Key Messages:

1) Afternoon storm chances continue, but decrease each day into
the weekend.

2) Temperatures remain right around normal for this time of year.

Thursday will be another stormy afternoon across the RNK CWA, as
high dewpoints along with diurnal heating will allow for storms
to develop in the afternoon. At the same time, an upper-level
shortwave trough will move into the Mid-Atlantic, further
enhancing lift, and allowing for widespread coverage of storms,
some of which could be severe. SPC currently has our area under
a Marginal risk for Thursday, with a Slight Risk for most of our
NC counties and into the south-central piedmont of VA. Damaging
winds will again be the main threat. Storms are expected to
last well into the evening, due to the extra support.

The upper-trough passes through Thursday night, with an upper
ridge over the southeast taking over. A stalled frontal
boundary will remain well to our north in PA/OH, with a warm
southerly wind driving in moisture to the area. Afternoon storms
will again be possible for both Friday and Saturday, but the
upper-ridge will limit storm coverage due to dry air aloft
keeping storms short-lived and pulse-like. Storms each day will
begin to wane after sunset, before dissipating overnight.

Rain totals through the period will be modest, mainly due to the
high coverage of storms on Thursday afternoon. Areas along/west
of the Blue Ridge can expect between 0.25-0.50". The Piedmont
locations could see up to an inch due to the heaviest storms
likely forming along the Blue Ridge and moving east during peak
heating each day. Higher amounts will be possible in the
heaviest storms, especially any that are slow moving or
training. Flash flooding will also continue to be an issue,
particularly where heavy rain has fallen in the past week, such
as in the eastern Piedmont. WPC has the entire area under a
slight risk for Excessive Rainfall on Thursday.

Temperatures will remain right around normal for mid July, with
highs each day in the upper 70s for the mountains, with mid to
upper 80s across the Piedmont. Lows will also remain
consistent, mainly in the 60s each morning.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 200 AM EDT Wednesday...

Key Messages:

1) A stagnant pattern keeps daily afternoon storms possible
through the entire period.

2) Temperatures remain consistent, right around normal.

The upper-level ridge across the Deep South strengthens late
weekend into early next week and slowly slides westward.
Clockwise flow around the high will bring moisture and waves of
vorticity into our area early next week. A mostly zonal pattern
will continue, with no large systems expected. However, these
waves of low pressure will continue to instigate daily afternoon
storms across our area. A Bermuda High will continue to drive
surface moisture into the Mid- Atlantic, with diurnal heating
continuing to be the main forcing mechanism. Models differ on
how much coverage of storms will occur next week, therefore,
PoPs are kept around 40-50% each day on average. This stagnant
pattern continues until late next week.

Temperatures remain very consistent, due to the pattern
remaining relatively unchanged. Highs remain around 80 for the
higher elevations each day, with upper 80s to near 90 for the
Piedmont. Lows will remain in the 60s each morning.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
As of 200 AM EDT Wednesday...

The remainder of this evening's convection was moving east of
LYH early this morning. Fog and stratus are expected across
the area, with all but ROA seeing some this morning. LWB and BCB
will have dense fog. Conditions improve after 13Z, but cloud
cover increases at all levels throughout the day. Convection
will fire along and west of the Blue Ridge by 18Z or earlier,
with strong to severe storms most likely over Southside VA and
the NC piedmont, although chances were high enough to include at
all TAF sites.

Another round of fog and stratus is likely tonight once the
convection diminishes.

.EXTENDED AVIATION OUTLOOK...

The forecast continues in a typical summertime weather pattern
with daily chance of showers/storms during the peak heating
hours each day through the weekend. Morning fog will also be
possible each day, especially at LWB and BCB.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch from 2 PM EDT this afternoon through late tonight
     for VAZ033>035-043>047-058-059.
NC...Flood Watch from 2 PM EDT this afternoon through late tonight
     for NCZ004>006.
WV...None.

&&

SYNOPSIS...SH
NEAR TERM...SH
SHORT TERM...JCB
LONG TERM...JCB
AVIATION...SH
Hazardous weather outlook, Jul 9, 1:53 AM EST, 10 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
253 AM EDT Wed Jul 9 2025

NCZ004-VAZ033>035-043-045>047-100700-
Stokes-Franklin-Bedford-Amherst-Henry-Campbell-Appomattox-Buckingham-
253 AM EDT Wed Jul 9 2025

...FLOOD WATCH REMAINS IN EFFECT FROM 2 PM EDT THIS AFTERNOON
THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia and west central Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Scattered thunderstorms are possible today. Locally heavy rainfall
and isolated instances of flash flooding are possible. A few storms
today could also become strong to severe, with damaging wind gusts
the main threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered thunderstorms are possible Thursday and Friday. Locally
heavy rainfall and isolated instances of flash flooding are possible
each day. A few storms could also become strong to severe, with
damaging wind gusts the main threat.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are requested to report hail of any size, as well
as any damage caused by thunderstorm winds in their area.

NCZ005-006-VAZ044-058-059-100700-
Rockingham-Caswell-Pittsylvania-Halifax-Charlotte-
253 AM EDT Wed Jul 9 2025

...FLOOD WATCH REMAINS IN EFFECT FROM 2 PM EDT THIS AFTERNOON
THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for north central North Carolina
and south central Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Scattered thunderstorms are possible today. Locally heavy rainfall
and isolated instances of flash flooding are possible. A few storms
today could also become strong to severe, with damaging wind gusts
the main threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered thunderstorms are possible Thursday and Friday. Locally
heavy rainfall and isolated instances of flash flooding are possible
each day. A few storms could also become strong to severe, with
damaging wind gusts the main threat.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are requested to report hail of any size, as well
as any damage caused by thunderstorm winds in their area.

NCZ001>003-018>020-VAZ007-009>020-022>024-032-WVZ042>044-507-508-
100700-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland-
Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
253 AM EDT Wed Jul 9 2025

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia, west central Virginia
and southeast West Virginia.

.DAY ONE...Today and tonight.

Scattered thunderstorms are possible today. Locally heavy rainfall
and isolated instances of flash flooding are possible. A few storms
today could also become strong to severe, with damaging wind gusts
the main threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered thunderstorms are possible Thursday and Friday. Locally
heavy rainfall and isolated instances of flash flooding are possible
each day. A few storms could also become strong to severe, with
damaging wind gusts the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jul 9, 10:56 AM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
Issued by National Weather Service Raleigh NC
1156 AM EDT Wed Jul 9 2025

NCZ001>003-019-VAZ015-016-091700-
Surry NC-Ashe NC-Wilkes NC-Alleghany NC-Grayson VA-Carroll VA-
1156 AM EDT Wed Jul 9 2025

...A STRONG THUNDERSTORM WILL IMPACT
ALLEGHANY...NORTHWESTERN SURRY...NORTH CENTRAL WILKES AND
NORTHEASTERN ASHE COUNTIES IN NORTHWESTERN NORTH CAROLINA...
SOUTHWESTERN CARROLL AND SOUTHEASTERN GRAYSON COUNTIES IN
SOUTHWESTERN VIRGINIA AND THE CITY OF GALAX THROUGH 100 PM EDT...

At 1156 AM EDT, Doppler radar was tracking a strong thunderstorm over
Whitehead, or near Sparta, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Galax...
Hillsville...
Sparta...
Independence...
Fries...
Mc Grady...
and Laurel Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3631 8127 3648 8141 3682 8090 3676 8076
      3656 8061
TIME...MOT...LOC 1556Z 233DEG 19KT 3648 8118

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

10
Special weather statement, Jul 9, 11:58 AM EST, 1 minute before
Special Weather Statement
National Weather Service BLACKSBURG VA
1258 PM EDT Wed Jul 9 2025

WVZ042-091715-
Mercer WV-
1258 PM EDT Wed Jul 9 2025

...A STRONG THUNDERSTORM WILL IMPACT
NORTHWESTERN MERCER COUNTY THROUGH 115 PM EDT...

At 1258 PM EDT, Doppler radar was tracking a strong thunderstorm over
Matoaka, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Matoaka...
Kegley...
Wenonah...
and Coaldale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3742 8131 3741 8129 3742 8128 3746 8131
      3747 8128 3750 8126 3751 8123 3751 8122
      3752 8121 3739 8111 3735 8135 3736 8135
TIME...MOT...LOC 1658Z 242DEG 20KT 3741 8129

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DS

The radar

The Roanoke radar (KFCX), 37 km away, was scanning. The volume nearest the first event began at 16:57 UTC.

Open the radar archive at this moment

Event by event

39 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Roanoke (C)

When
July 9, 11:59 AM EST
Where
Roanoke (C) County, 1.89 mi SSW of Roanoke
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
37.243, -79.957

Thunderstorm winds blew down multiple power lines near the intersection of 29th Street and Avenham Avenue.

Thunderstorm Wind, Salem (C)

When
July 9, 12:22 PM EST
Where
Salem (C) County, 0.79 mi SSE of Salem (C)
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.289, -80.046

Thunderstorm winds blew down multiple trees along Illinois Avenue.

Thunderstorm Wind, Botetourt

When
July 9, 12:40 PM EST
Where
Botetourt County, 1.4 mi NNE of Nace
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.450, -79.844

Thunderstorm winds blew down one tree along the 200 block of Rader Barn Road.

Thunderstorm Wind, Carroll

When
July 9, 12:48 PM EST
Where
Carroll County, 2.52 mi NE of Cana
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Utility Company
Coordinates
36.604, -80.636

Thunderstorm winds blew down one tree along Mountain Breeze Lane.

Thunderstorm Wind, Carroll

When
July 9, 1:00 PM EST
Where
Carroll County, 3.12 mi E of Cana
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Utility Company
Coordinates
36.578, -80.614

Thunderstorm winds blew down one tree near Wards Gap Road.

Thunderstorm Wind, Bedford

When
July 9, 1:30 PM EST
Where
Bedford County, 0.72 mi NE of Bedford City
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.338, -79.522

Thunderstorm winds blew down one tree near the intersection of Route 43 and Route 221.

Thunderstorm Wind, Bedford

When
July 9, 1:45 PM EST
Where
Bedford County, 2.1 mi NW of Lowry
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.369, -79.460

Thunderstorm winds blew down one tree along Screechum Hollow Road.

Thunderstorm Wind, Amherst

When
July 9, 1:50 PM EST
Where
Amherst County, 0.45 mi N of Amherst
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.587, -79.050

Thunderstorm winds blew down multiple trees in the town of Amherst.

Thunderstorm Wind, Rockbridge

When
July 9, 1:51 PM EST
Where
Rockbridge County, 0.66 mi E of Lexington
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.780, -79.438

Thunderstorm winds blew down two trees near a hotel along the 400 block of East Nelson Street.

Thunderstorm Wind, Bedford

When
July 9, 2:11 PM EST
Where
Bedford County, 1.62 mi N of Forest
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
37.393, -79.281

Thunderstorm winds blew down siding off of a building near the intersection of Hooper Road and Grand Oaks Drive.

Thunderstorm Wind, Campbell

When
July 9, 3:05 PM EST
Where
Campbell County, 3.7 mi SE of Lawyers
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.256, -79.182

Thunderstorm winds blew down two trees with one along Colonial Highway just east of Route 29 and the other along the 100 block of Anstey Road.

Thunderstorm Wind, Henry

When
July 9, 3:05 PM EST
Where
Henry County, 0.53 mi NNE of Bassett Forks
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.736, -79.945

Thunderstorm winds blew down one tree near the intersection of Oak Level Road and Edgewood Drive.

Thunderstorm Wind, Henry

When
July 9, 3:20 PM EST to 3:40 PM EST
Where
Henry County, 0.5 mi SE of Villa Hgts to 1.77 mi ESE of Hilltop
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
36.674, -79.915

Thunderstorm winds blew down three trees with one along the 1900 block of Stultz Road, another near the intersection of Machinery Drive and Business Route 58, and the other about one mile northwest of Chatmoss that caused a traffic light to go out.

Thunderstorm Wind, Martinsville (C)

When
July 9, 3:25 PM EST
Where
Martinsville (C) County, 1.06 mi E of Martinsville
Measured
55 kt (63 mph) estimated gust
Property damage
$7,000
Reported by
911 Call Center
Coordinates
36.680, -79.851

Thunderstorm winds blew down a power pole and broke it in half. One of the power line wires fell on top of a vehicle.

Thunderstorm Wind, Henry

When
July 9, 3:45 PM EST to 4:05 PM EST
Where
Henry County, 1.75 mi SW of Fontaine to 1.3 mi ENE of Old Liberty
Measured
60 kt (69 mph) estimated gust
Property damage
$150,000
Reported by
911 Call Center
Coordinates
36.631, -79.891

Thunderstorm winds blew down numerous trees and power lines across Henry County. Two houses about three miles south of the city of Martinsville were damaged due to trees falling on them and coming through their roofs.

Thunderstorm Wind, Pittsylvania

When
July 9, 3:56 PM EST
Where
Pittsylvania County, 0.55 mi E of Toshes
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.970, -79.470

Thunderstorm winds blew down one tree that fell on a power line about one mile south of Pittsville.

Thunderstorm Wind, Pittsylvania

When
July 9, 4:01 PM EST
Where
Pittsylvania County, 0.7 mi N of Sandy River
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.730, -79.652

Thunderstorm winds blew down one tree on to Stillmeadow Road.

Thunderstorm Wind, Pittsylvania

When
July 9, 4:03 PM EST
Where
Pittsylvania County, 3.03 mi SE of Sycamore
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.000, -79.309

Thunderstorm winds blew down one tree that fell across a power line along Midway Road.

Thunderstorm Wind, Pittsylvania

When
July 9, 4:05 PM EST
Where
Pittsylvania County, 1.34 mi ESE of Callands
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.810, -79.559

Thunderstorm winds blew down one tree that fell on to a power line along Glenview Drive.

Thunderstorm Wind, Pittsylvania

When
July 9, 4:08 PM EST
Where
Pittsylvania County, 3.61 mi NNW of Chalk Level
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
36.969, -79.302

Thunderstorm winds blew down one tree that fell on to a power line near the intersection of Midway Road and Barker Farm Road.

Thunderstorm Wind, Appomattox

When
July 9, 4:10 PM EST
Where
Appomattox County, 4.55 mi WSW of Evergreen
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.266, -78.851

Thunderstorm winds blew down three trees with one along the 2600 block of Promise Land Road, another near the intersection of Central Church Road and Promise Land Road, and the other near the intersection of Central Church Road and Warren Lane.

Thunderstorm Wind, Pittsylvania

When
July 9, 4:17 PM EST
Where
Pittsylvania County, 1.72 mi NW of Weal
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.840, -79.489

Thunderstorm winds blew down one tree that fell on to a power line along Callands Road.

Thunderstorm Wind, Pittsylvania

When
July 9, 4:19 PM EST
Where
Pittsylvania County, 0.78 mi S of Whittle
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.869, -79.378

Thunderstorm winds blew down one tree along Strader Road.

Thunderstorm Wind, Appomattox

When
July 9, 4:22 PM EST
Where
Appomattox County, 5.14 mi SSW of Evergreen
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.230, -78.812

Thunderstorm winds blew down one tree along the 2200 block of Red House Road.

Thunderstorm Wind, Appomattox

When
July 9, 4:24 PM EST
Where
Appomattox County, 1.57 mi ENE of Evergreen
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.308, -78.754

Thunderstorm winds blew down one tree near the intersection of Route 460 and Hixburg Road.

Thunderstorm Wind, Charlotte

When
July 9, 4:27 PM EST
Where
Charlotte County, 2.19 mi NNW of Rolling Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.211, -78.781

Thunderstorm winds blew down one tree on Bear Creek Road.

Thunderstorm Wind, Henry

When
July 9, 4:34 PM EST
Where
Henry County, 0.07 mi ESE of Sandy Level
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.570, -79.719

Thunderstorm winds blew down one tree along the 6700 block of Axton Road.

Thunderstorm Wind, Charlotte

When
July 9, 4:37 PM EST
Where
Charlotte County, 2.43 mi W of Madisonville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.184, -78.724

Thunderstorm winds blew down one tree near the intersection of Rolling Hill Road and Price Road.

Thunderstorm Wind, Pittsylvania

When
July 9, 4:42 PM EST
Where
Pittsylvania County, 0.54 mi W of Spring Garden
Measured
55 kt (63 mph) measured gust
Reported by
Public
Coordinates
36.780, -79.310

A wind gust of 63 mph was measured by a personal weather station along Coxs Store Road.

Thunderstorm Wind, Buckingham

When
July 9, 4:42 PM EST
Where
Buckingham County, 1.41 mi W of Curdsville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.422, -78.476

Thunderstorm winds blew down two trees near the intersection of Old Curdsville Road and Bishop Creek Road and Buckingham Springs Road.

Thunderstorm Wind, Pittsylvania

When
July 9, 4:49 PM EST
Where
Pittsylvania County, 2.01 mi NNW of Shockoe
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
36.828, -79.280

Thunderstorm winds blew down one tree on to the intersection of Halifax Road and Coleman Mountain Road.

Thunderstorm Wind, Danville (C)

When
July 9, 4:55 PM EST
Where
Danville (C) County, 6.76 mi WNW of Danville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.611, -79.509

Thunderstorm winds blew down one tree on to a power line along Pinecrest Drive.

Thunderstorm Wind, Pittsylvania

When
July 9, 4:55 PM EST
Where
Pittsylvania County, 3.79 mi SSE of Whitmell
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.648, -79.498

Thunderstorm winds blew down one tree near the intersection of Mount Cross Road and Whitmell School Road.

Thunderstorm Wind, Pittsylvania

When
July 9, 5:00 PM EST
Where
Pittsylvania County, 2.41 mi ESE of Blairs
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.669, -79.339

Thunderstorm winds blew down one tree on to Old Richmond Road near the intersection with Chickadee Road.

Thunderstorm Wind, Pittsylvania

When
July 9, 5:10 PM EST
Where
Pittsylvania County, 2.31 mi ESE of New Design
Measured
55 kt (63 mph) estimated gust
Property damage
$60,000
Reported by
911 Call Center
Coordinates
36.618, -79.361

Thunderstorm winds blew down several power lines and also blew down one tree that fell on to a house along Old Richmond Road.

Thunderstorm Wind, Charlotte

When
July 9, 5:10 PM EST to 5:12 PM EST
Where
Charlotte County, 1.87 mi NNE of Charlotte Court Hous
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.076, -78.622

Thunderstorm winds blew down three trees with one near the 300 block of Welsh Tract Road, another near the 300 block of Union Cemetery Road, and the other along Green Rock Hills Lane.

Thunderstorm Wind, Pittsylvania

When
July 9, 5:15 PM EST
Where
Pittsylvania County, 2.82 mi E of Keeling
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.727, -79.250

Thunderstorm winds blew down one tree that fell on to a power line near the intersection of Old Richmond Road and Slatesville Road.

Thunderstorm Wind, Halifax

When
July 9, 5:19 PM EST
Where
Halifax County, 1.31 mi S of Brooklyn
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
36.651, -79.171

Thunderstorm winds blew down a tree that fell on to a car along Melon Road.

Thunderstorm Wind, Charlotte

When
July 9, 5:31 PM EST
Where
Charlotte County, 0.78 mi W of Wylliesburg
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.850, -78.594

Thunderstorm winds blew down one tree along the 1200 block of Barnesville Highway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1270335, 1270361, 1270364, 1270367, 1270370, 1270371, 1270372, 1270353, 1270337, 1270375, 1270347, 1270381, 1270400, 1270413, 1270409, 1270427, 1270430, 1270433, 1270438, 1270436, 1270418, 1270441, 1270443, 1270420, 1270421, 1270452, 1270462, 1270454, 1270449, 1270464, 1270467, 1270468, 1270471, 1270473, 1270477, 1270483, 1270480, 1270481, 1270482.